Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 309, NWS Pittsburgh, PA

August 29, 2004Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 29, 2004, 9:15 PM EDT for Westmoreland County, Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2004, 9:15 PM EDT (01:15 UTC)
Expired
Aug 29, 2004, 10:15 PM EDT
In force
60 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:15 PM EDT, 6 hours earlier.

Area forecast discussion, Aug 29, 3:15 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN AUG 29 2004

.AVIATION

THUNDERSTORMS DEVELOPING OVER THE MOUNTAINS AND SOUTHERN OHIO.  ALL
STORMS ARE MOVING NORTHEAST.  THEY COULD LEAD TO SOME TEMPORARY MVFR
CONDITIONS WHEN THEY GET CLOSE TO AN AIRPORT.

THE NEXT WAVE SHOULD BE PUSHING INTO THE AROUND MIDNIGHT.  THIS WILL
BRING RAINSHOWERS THROUGH MORNING.  THE ADDED LOW LEVEL MOISTURE
SHOULD PROVIDE PATCHY FOG AROUND SUNRISE.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE FLOOD WATCH WILL BE EXTENDED UNTIL MONDAY MRNG AS SHRA/TSRA HAVE
GOTTEN UNDRWAY WITH THE AFTERNOON HEATING AND ADVN OF WEAK SHRTWV IN
SW FLOW.  AIRMASS RMNS MOIST AS PER VARIOUS PARAMETERS AND WIND
FIELD UNIDIRECTIONAL...SO THREAT OF +RA WARRANTS THE
EXTENSION...ESPECIALLY OVER AREAS THAT WERE SOAKED DOWN YESTERDAY.
THE CDFNT RMNS WELL TO THE WEST AND IS NOW PROJECTED FOR PASSAGE ON
MONDAY.  FEW SHRA MAY SURVIVE INTO MON EVE...BUT HAVE PERSISTED WITH
THE DRY TREND INTO TUE.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
RIDGE EXPECTED TO REBUILD OVR THE ERN CONUS...SO DRY WEATHER TIL THE
WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 TIL 5 AM MONDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 TIL 5
AM MONDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 TIL 5 AM MONDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 TIL 5 AM
MONDAY.
&&

AVIATION...66
SHORT TERM...15
LONG TERM...66
Hazardous weather outlook, Aug 29, 5:17 AM EDT, 15 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 AM EDT SUN AUG 29 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-300917-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
517 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT UNTIL 4 PM THIS AFTERNOON. WARM AND VERY
HUMID AIRMASS REMAINS OVER OUR AREA. THUNDERSTORMS WITH HEAVY
DOWNPOURS WILL BE COMMON TODAY. BE ALERT FOR RISING WATER AND NEVER
DRIVE THROUGH FLOODED ROADS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 29, 7:45 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
745 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0744 PM     HAIL             RIVESVILLE              39.53N 80.12W
08/29/2004  0.75 INCH        MARION             WV   SKYWARN SPOTTER

&&
Special weather statement, Aug 29, 8:06 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 PM EDT SUN AUG 29 2004

WVZ022-300103-
MONONGALIA WV-
806 PM EDT SUN AUG 29 2004

...STRONG THUNDERSTORM MOVING THROUGH MONONGALIA COUNTY...

A STRONG THUNDERSTORM WITH VERY HEAVY RAIN WAS OVER SOUTHERN
MONONGALIA COUNTY NEAR FORT GRAND. IT WAS MOVING TO THE NORTHEAST
ABOUT 25 MPH. IT COULD MOVE TO MORGANTOWN BY 830 PM. BE ALERT FOR
VERY HEAVY RAIN OF UP TO AN INCH, FREQUENT DANGEROUS LIGHTNING, SMALL
HAIL AND WINDS GUSTING TO NEAR 30 MPH.
Special weather statement, Aug 29, 8:30 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
830 PM EDT SUN AUG 29 2004

PAZ021-300326-
ALLEGHENY PA-
830 PM EDT SUN AUG 29 2004

...THUNDERSTORM WITH HEAVY RAIN MOVING THROUGH ALLEGHENY COUNTY...

SHOWERS AND THUNDERSTORMS WERE SCATTERED ACROSS ALLEGHENY COUNTY. THE
MOST ACTIVE STORM WAS TO THE EAST OF BRIDGEVILLE AND MOVING NORTHEAST
ABOUT 25 MPH. THIS STORM COULD AFFECT WHITEHALL, HAYS, AND WHITAKER
BY 900 PM. BE ON THE ALERT FOR VERY HEAVY RAIN OF UP TO AN INCH,
FREQUENT, DANGEROUS LIGHTNING, SMALL HAIL AND WINDS GUSTING TO ABOUT
30 MPH.
Local storm report, Aug 29, 8:49 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
849 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND DMG     MUNHALL                 40.39N 79.90W
08/29/2004                   ALLEGHENY          PA   LAW ENFORCEMENT

            TREES AND POWER LINES BLOWN DOWN.

&&
Special weather statement, Aug 29, 8:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT SUN AUG 29 2004

PAZ032-300153-
FAYETTE PA-
856 PM EDT SUN AUG 29 2004

...STRONG THUNDERSTORM IN FAYETTE COUNTY...

A STRONG THUNDERSTORM WAS IN FAYETTE COUNTY NEAR FAIRCHANCE. IT WAS
MOVING TO THE NORTHEAST ABOUT 25 MPH. BE ALERT FOR VERY HEAVY RAIN,
FREQUENT AND DANGEROUS LIGHTNING, SMALL HAIL AND GUSTY WINDS TO NEAR
40 MPH.
Local storm report, Aug 29, 9:00 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
900 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             FOREST HILLS            40.42N 79.85W
08/29/2004  0.75 INCH        ALLEGHENY          PA   AMATEUR RADIO

&&

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:36 PM EDTSevere Thunderstorm WarningPBZAllegheny54 min
Aug 30, 4:15 PM EDTFlash Flood WarningPBZPreston3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.